Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 14, NWS Kansas City, MO

June 9, 2024Linn County, Kansas

NWS Kansas City, MO issued this flash flood warning at Jun 9, 2024, 2:27 AM CDT for Linn County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2024, 2:27 AM CDT (07:27 UTC)
Expired
Jun 9, 2024, 8:30 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

County Linn County, KS

The radar

The Pleasant Hill radar (KEAX), 83 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1985 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1985 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

659 
WGUS53 KEAX 090727
FFWEAX
KSC107-091330-
/O.NEW.KEAX.FF.W.0014.240609T0727Z-240609T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
227 AM CDT Sun Jun 9 2024

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Linn County in east central Kansas...

* Until 830 AM CDT Sunday.

* At 227 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pleasanton, La Cygne, Mound City, Parker, Blue Mound and Prescott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3804 9461 3804 9508 3839 9507 3839 9485
      3826 9462

FLASH FLOOD...RADAR INDICATED

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 12:17 AM CDT, 2 hours 10 minutes earlier. Its key messages:

  • Scattered thunderstorms are anticipated to develop mainly south of I-70 later this evening through overnight. Some strong to severe storms are possible with damaging winds, hail, and heavy rainfall.
  • Localized flash flooding and river flooding is a concern with potential for additional rainfall amounts of up to 2 inches south of I-70.
  • Drier and cooler conditions expected early next week with next chance for unsettled weather later in the work week.
Area forecast discussion, Jun 9, 12:17 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
1217 AM CDT Sun Jun 9 2024

.KEY MESSAGES...

- Scattered thunderstorms are anticipated to develop mainly
  south of I-70 later this evening through overnight. Some
  strong to severe storms are possible with damaging winds,
  hail, and heavy rainfall.

- Localized flash flooding and river flooding is a concern with
  potential for additional rainfall amounts of up to 2 inches
  south of I-70.

- Drier and cooler conditions expected early next week with
  next chance for unsettled weather later in the work week.

&&

.DISCUSSION...
Issued at 152 PM CDT Sat Jun 8 2024

Isolated showers have moved across the areas from Olathe around 9 AM
and have already moved west of Sedalia as of 2 PM. Radar and
satellite imagery show the very light showers starting to move into
northern Missouri in Atchison county and should move across the MO
and IA border through the early afternoon. However the main concern
are for the redevelopment of showers and thunderstorms  in the later
evening from 7 PM to 4PM. Certainly enough instability with CAPE
values potentially exceeding 2000-3000 J/kgK. Some of these
thunderstorms may be severe with main threats of damaging winds and
hail, there is a low chance of isolated tornadoes (SPC showing 2%
across southern areas of west central Missouri) This would be across
area from Harrisonville and southward to Butler.

The bigger concern will be with the antecedent moisture conditions
and with the recent heavy rainfall from last night storm activity
with 2 to 3 inches in some areas for rainfall amounts extending from
Atchison county KS southeast through Wyandotte and Jackson counties
in Missouri. The low level jet will be shifting from southerly to
more southwesterly which will steer storms that develop to more of a
easterly track across the Ozarks. Instability has remained lower
than anticipated which has lowered the immediate severe threat and
with the showery activity and cloud cover through the day has led to
the uncertainty for how far north but should develop and stay along
boundary, which appeared to have a frontal boundary along St Joseph
through Kirksville.  However my thinking that the storms will
develop along the boundary down near Harrisonville as southerly
winds. Still significant threat will be the flash flooding and river
flooding potential as the storms develop and move east for a
training event along the boundary. Precipitable water values are
above 1.5 to 2 inches.  These storms should end by Sunday morning.
Expect high temperatures tomorrow afternoon to be a bit cooler and
less humid than the past couple days, with temperatures ranging in
the upper 70s to lower 80s. Dew points should also drop into the mid
50s to lower 60s by tomorrow afternoon.

As looking into early next week the high builds southward tomorrow
bringing cooler  as discussed with the dew point temperatures, less
humid conditions to the start the week. The overall pattern looks
fairly quiet until Tuesday when a large trough moves across the
upper Midwest. This may may bring some precipitation chances to the
area. As of now, it keeps rain to the north. This fairly quiet
weather pattern persist until the end of the week which shows the
most substantial chances for showers and storms over the weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1217 AM CDT Sun Jun 9 2024

VFR conditions prevail through most of the period. Rain showers are
anticipated within the first few hours of the TAF period, with model
guidance keeping the most intense rain south of the sites. Ceilings
associated with rain showers do have the potential to briefly lower
to MVFR thresholds, but uncertainty remains with this possibility.
Skies are expected to clear starting around 15Z Sunday morning.
Clearing is expected to start earlier for STJ. Winds will be out of
the northeast around 5-10 knots, becoming slightly more
northeasterly as the TAF period progresses.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...MK
AVIATION...Hayes
Hazardous weather outlook, Jun 8, 4:50 AM CDT, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
450 AM CDT Sat Jun 8 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-091000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
450 AM CDT Sat Jun 8 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms return this evening into tonight, primarily along and
south of Interstate 70. Strong to severe storms will be possible,
along with locally heavy rainfall.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.